Colorado, 2002Flash Flood and Hail in Colorado, July 10, 2002
July 10, 2002 · NWS PUB · 12 events in 5 counties and zones
10 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 10, 1:30 AM MST, 11 hours 15 minutes earlier.
Area forecast discussion, Jul 10, 1:30 AM MST, 11 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 AM MDT WED JUL 10 2002
...PRECIP CHANCES TODAY AND THURSDAY THE CONCERN...
CURRENTLY...EVENING CONVECTION HAS DIED OUT ACROSS THE AREA...THOUGH
MID AND HIGH LEVEL CLOUD COVER REMAINS. SFC OBS AND MSAS ANALYSIS
SUGGEST SECONDARY COOL SURGE IS STILL ALONG/NORTH OF THE ARK RIVER
VALLEY...WITH NARROW TONGUE OF 60 DEGF DEW POINTS INTO NERN CO.
TODAY/TONIGHT...COOL SURGE SWEEPS THROUGH THE ERN PLAINS EARLY IN
THE DAY...WITH WEAK UPSLOPE FLOW IN ITS WAKE. ON THE POSITIVE
SIDE FOR CONVECTION...MESOETA HAS 2000 J/KG BULLSEYE OF CAPE JUST
SOUTH OF THE PALMER DIVIDE WITH 1000-1500 J/KG VALUES COVERING THE
REMAINDER OF THE SERN PLAINS. NEGATIVE FACTORS FOR WIDESPREAD
CONVECTION INCLUDE LACK OF ANY UPPER LEVEL FEATURE TO ENHANCE
ACTIVITY AND N-NERLY STEERING CURRENTS WHICH MAY TEND TO KEEP
ANY ACTIVITY NEAR THE ERN MTNS. FARTHER WEST...LITTLE CHANGE
NOTED...WITH ENOUGH MOISTURE RECYCLING UNDER THE UPPER HIGH TO
CONTINUE THE THREAT OF ISOLATED TO WIDELY SCT -TSRA. CURRENT ZONES
WITH 20-30 POPS ALL AREAS LOOK JUST FINE AND WONT CHANGE. SHOULD SEE
MAX TEMPS ROUGHLY 10 DEGF COOLER THAN TUES READINGS.
THURSDAY...UPPER HIGH BEGINS TO STRENGTHEN AS SFC FRONT WASHES
OUT TO THE SOUTH. STILL ENOUGH MOISTURE AND WEAK UPSLOPE OVER THE
EAST TO CONTINUE THE SLIGHT CHANCE FOR AFTERNOON AND EVENING TSRA...
THOUGH COVERAGE AND INTENSITY WILL BE LESSENING. ACTIVITY
FARTHER WEST WILL ALSO DECREASE AS HEIGHTS BUILD AND MID-LEVELS
WARM. LEANED TOWARD WARMER FWC MAXES.
EXTENDED...UPPER HIGH BUILDING NWRD STILL LOOKS TO BE IN A FAIRLY
UNFAVORABLE POSITION FOR CONVECTION THROUGH THE WEEKEND...AND
WILL LET CURRENT DRY FCST CONTINUE. LATEST AVN/GFS SUGGESTS OLD
UPPER LOW WILL SHEAR OUT TO THE EAST OF CO AND NOT PROVIDE MUCH IN
THE WAY OF CONVECTION...THOUGH UPPER RIDGE APPEARS TO WEAKEN ENOUGH
TO ALLOW SOME MOISTURE TO FILTER NORTHWARD EARLY NEXT WEEK. CURRENT
SLIGHT CHANCES FOR -TSRA MONDAY AND TUESDAY LOOK FINE.
.PUB...NONE.
PETERSEN
In the hours before
Special weather statement, Jul 10, 10:40 AM MST, 2 hours 5 minutes before
COZ058>081-102000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT WED JUL 10 2002
...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...
...SPOTTER ACTIVATION MAY BE NEEDED FOR ONE OR TWO MARGINALLY SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG THE I-25 CORRIDOR AND
ADJACENT MOUNTAINS...
AN UNSTABLE AND MOIST UPSLOPE PATTERN IS DEVELOPING ACROSS EASTERN
COLORADO LATE THIS MORNING WITH SURFACE DEW POINTS IN THE 50S TO
THE LOWER 60S NOTED FROM THE EASTERN SLOPES TO THE KANSAS BORDER.
THUNDERSTORMS ARE CURRENTLY DEVELOPING LATE THIS MORNING OVER
PORTIONS OF CHAFFEE AND TELLER COUNTIES WITH THUNDERSTORM DEVELOPMENT
EXPECTED TO CONTINUE OVER SOUTHERN COLORADO THIS AFTERNOON AND
EVENING. ONE OR TWO OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY
TO PRODUCE HAIL TO AROUND ONE INCH IN DIAMETER...AND WIND GUSTS
AROUND 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
RESIDENTS IN SOUTHERN COLORADO AND FIRE PERSONNEL IN THE BURN AREAS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
Event by event
10 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Teller
- When
- July 10, 12:45 PM MST to 2:00 PM MST
- Where
- Teller County, 10 mi NW of Woodland Park
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.882, -105.162 (the zone’s center; the record gives no point)
Heavy rain forced incident crews in the Hayman Fire Burn area to head for safe spots. Reports of water and debris washing across the roadways were noted.
Hail, El Paso
- When
- July 10, 1:02 PM MST to 1:07 PM MST
- Where
- El Paso County, Ft Carson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.733, -104.783
Hail, El Paso
- When
- July 10, 1:33 PM MST to 1:38 PM MST
- Where
- El Paso County, Ft Carson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.733, -104.783
Hail, El Paso
- When
- July 10, 2:05 PM MST to 2:10 PM MST
- Where
- El Paso County, 6 mi SSW of Colorado Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.750, -104.867
Hail, El Paso
- When
- July 10, 2:52 PM MST to 2:57 PM MST
- Where
- El Paso County, 5 mi NW of Colorado Spgs
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -104.883
Hail, El Paso
- When
- July 10, 3:05 PM MST to 3:10 PM MST
- Where
- El Paso County, 10 mi NNE of Colorado Spgs
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -104.750
Hail, Pueblo
- When
- July 10, 3:05 PM MST to 3:10 PM MST
- Where
- Pueblo County, Pueblo West
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.333, -104.750
Hail, Pueblo
- When
- July 10, 3:09 PM MST to 3:14 PM MST
- Where
- Pueblo County, Pueblo West
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.333, -104.750
Hail, Pueblo
- When
- July 10, 3:55 PM MST to 4:00 PM MST
- Where
- Pueblo County, 5 mi N of Beulah
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.150, -104.983
Hail, El Paso
- When
- July 10, 4:16 PM MST to 4:21 PM MST
- Where
- El Paso County, 5 mi SW of Ramah
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -104.233
Hail, Kiowa
- When
- July 10, 7:29 PM MST to 7:34 PM MST
- Where
- Kiowa County, Haswell
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -103.150
Thunderstorm Wind, Prowers
- When
- July 10, 8:25 PM MST
- Where
- Prowers County, Lamar
- Measured
- 55 kt (63 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.083, -102.617
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, July 10, 2002$37 million · 83 kt wind · 37 events
- Flash Flooding in Minnesota, July 10, 2002$3.0 million · 12 events
- Tornado and Damaging Wind in Kentucky, July 10, 20022 injured · $1.0 million · F0 · 2 events
- Hail and Damaging Winds in Kansas, July 10, 2002$80,000 · 1 in hail · 15 events
- Flash Flood in South Dakota, July 10, 2002$150,000 · 1 event
- Flash Flood in Iowa, July 10 to 11, 2002$150,000 · 1 event
- Damaging Winds in Missouri, July 10, 2002$100,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, July 10, 2002$45,000 · 62 kt wind · 7 events
- Damaging Winds in Oklahoma, July 10, 2002$22,000 · 61 kt wind · 20 events
- Blizzard in California, July 10, 2002$50,000 · 1 event
- Damaging Wind in Missouri, July 10, 2002$40,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, July 10, 2002$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309294, 5307639, 5307646, 5307640, 5307641, 5307642, 5307643, 5307644, 5307645, 5307647, 5309292, 5309293.